Alert archive / Connecticut / Special Weather Statements in 2016

Special Weather Statement, NWS New York, NY

December 18, 2016

NWS New York, NY issued this special weather statement at Dec 18, 2016, 3:00 PM EST. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 3:00 PM EST (20:00 UTC)
Expired
Dec 18, 2016, 4:30 PM EST
In force
90 min
Issued by
NWS New York, NY

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
816 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS81 KOKX 182000
SPSOKX

Special Weather Statement
National Weather Service New York NY
300 PM EST SUN DEC 18 2016

CTZ005>012-182130-
Southern Fairfield-Northern Fairfield-Northern New Haven-Northern New
London-Southern Middlesex-Southern New Haven-Northern
Middlesex-Southern New London-
300 PM EST SUN DEC 18 2016

As a cold front moves through, expect winds to abruptly shift to the
northwest and for brief wind gusts up 50 to 55 mph to occur. This
will occur from west to east through 415 pm. Thereafter, gusty winds
will continue but will settle in the 30 to 40 mph range into the
evening.

LAT...LON 4134 7183 4131 7208 4119 7212 4131 7219
      4116 7219 4127 7232 4117 7229 4113 7225
      4112 7239 4127 7241 4125 7291 4126 7291
      4103 7349 4104 7349 4151 7323 4163 7302
      4154 7285 4160 7234 4171 7224 4164 7179
TIME...MOT...LOC 1959Z 282DEG 19KT 4144 7309 4110 7328 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Dec 18, 12:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 18, 12:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
1235 PM EST Sun Dec 18 2016

.SYNOPSIS...
A cold front moves through the region this afternoon. High
pressure returns for the early to the mid week. By Thursday, weak
low pressure may affect the region with high pressure returning in
its wake.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of showers making its way through our western parts of our
CWA. Visibilities have improved across the local area. Minor
updates to temperatures and dewpoints to reflect latest
observation trends.

Otherwise...Low pressure moves through the Eastern Great Lakes
and St Lawrence River Valley today...with its trailing cold front
moving across the area this afternoon. Main weather hazard today
is likely the winds. Winds shift to the west this afternoon...with
gusts 30 to 40 mph likely becoming more widespread.

Highs in the mid to upper 50s coast and 40s across the NW
interior today. Strong caa in wake of cold frontal passage in the
afternoon will have temps steadily dropping into the 40s and 30s
by late day. Precip should come to an end before thermal profiles
cool enough for any appreciable changeover.

Should be enough of a separation and drying period between steady
precip and falling temps to avoid a flash freeze across the
interior. But patchy black ice development is likely across NW
hills late today...and areawide this evening as temps drop and
freeze any residual surface moisture.

&&

.SHORT TERM /MONDAY/...
Shortwave energy moves into SE Canada tonight...with mean
troughing working in through the period. At the surface...high
pressure builds in from the west through Monday.

Cold and dry with caa continuing on slowly subsiding nw/n winds
tonight. patchy black ice development is likely as temps drop and
freeze any residual surface moisture.

Mostly sunny and cold on Monday as high pressure builds in from the
west.

Strong radiational cooling Monday Night...with single digits lows
likely for far outlying areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure builds in Tuesday with mostly sunny conditions.
Subsidence will limit the mixing depth, and preferred the colder
side of guidance for high tempS.

A low pressure center will pass well south of the area Tuesday
night. High pressure otherwise builds back in on Wednesday with
another dry and mostly sunny day. High temperatures return to near
normal.

A pattern we've seen for the past few weeks continues with the next
low pressure system. Models are in good agreement that low pressure
cuts through the Great Lakes Region on Thursday with a weak
secondary low forming along a warm front that eventually pushes into
at least part of the CWA.  As for PCPN type, we won't be as cold at
the onset this time around, but inland spots could potentially see a
brief period of freezing rain in a wintry mix before a transition to
rain occurs. Being this is 6 days out, and among other things, the
onset timing could potentially be delayed until the afternoon, will
simplify PCPN types to rain, snow or a mix of the two.

So far it looks that Friday could be entirely dry, but due to timing
uncertainty, PCPN could linger into the morning. High pressure
otherwise builds into the region through Saturday with dry weather
and slightly above normal high temperatures.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A cold front crosses the area this afternoon as high pressure
builds tonight and Monday.

MVFR and IFR conditions (ceilings or visibilities) will scour
out, giving way to VFR conditions by 19-21Z. VFR prevails with
clearing skies this evening and into Monday morning.

West winds quickly turn to the NW by 19-21Z. Directions to the
right of 310 magnetic, especially after 21-22Z.

Gusty NW winds of 25 to 30 KT are expected through the evening.
Gusts should become less frequent or end, and wind speeds diminish
after midnight tonight. Winds of 8 to 13 kt are expected Monday
morning from the north/northwest.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday afternoon-Wednesday night...VFR.
.Thursday...Sub-VFR possible in rain, mainly in the afternoon.
.Thursday night-Friday...Return to VFR as rain ends. Gusty
westerly winds possible Friday behind a front.

&&

.MARINE...
In wake of a strong cold front this afternoon...frequent marginal
gale gusts continue on the ocean waters with SCA conds over the
nearshore waters. Occasional gusts to 35 kt likely across the
nearshore waters.

Winds should subside below gale early this evening...and then
below sca for all waters overnight. Southerly ocean swells will
likely take until Monday to fall below SCA levels though.

Sub SCA conds on all waters by Monday night. Light winds then
prevail through Tuesday before increasing somewhat on Wednesday,
but conditions will remain below advisory criteria. SCA conds are
then possible on Thursday with the approach of the next storm
system.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated the next 7 days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 1 AM EST Monday for ANZ330-335-338-
     340-345.
     Gale Warning until 7 PM EST this evening for ANZ350-353-355.

&&

SYNOPSIS...JC/NV
NEAR TERM...Fig/NV
SHORT TERM...NV
LONG TERM...JC
AVIATION...PW
MARINE...JC/Fig/NV
HYDROLOGY...JC/NV
Hazardous weather outlook, Dec 18, 7:01 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
701 AM EST SUN DEC 18 2016

CTZ009>012-NJZ002-NYZ067-068-072>075-078>081-176>179-191215-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
701 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PATCHY BLACK ICE DEVELOPMENT IS EXPECTED THIS EVENING, AS
TEMPERATURES FALLING THROUGH THE 30S INTO THE 20S WILL FREEZE ANY
RESIDUAL MOISTURE ON UNTREATED SURFACES. TRAVELERS SHOULD BE ALERT
FOR POTENTIALLY ICY TRAVEL CONDITIONS THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ004-006-103>108-NYZ069>071-191215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
701 AM EST SUN DEC 18 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

PATCHY BLACK ICE DEVELOPMENT IS EXPECTED THIS EVENING, AS
TEMPERATURES FALLING THROUGH THE 30S INTO THE 20S WILL FREEZE ANY
RESIDUAL MOISTURE ON UNTREATED SURFACES. TRAVELERS SHOULD BE ALERT
FOR POTENTIALLY ICY TRAVEL CONDITIONS THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-191215-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
701 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-191215-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
701 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL GALE GUSTS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 18, 2:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service New York NY
259 PM EST SUN DEC 18 2016

NYZ078>081-177>179-182100-
Northwest Suffolk-Northern Nassau-Southern Queens-Southeast
Suffolk-Northeast Suffolk-Southern Nassau-Southwest Suffolk-
259 PM EST SUN DEC 18 2016

As a cold front moves through, expect winds to abruptly shift to the
northwest and for brief wind gusts up 50 to 55 mph to occur. This
will occur from west to east through 415 pm. Thereafter, gusty winds
will continue but will settle in the 30 to 40 mph range into
the evening.

LAT...LON 4087 7235 4066 7306 4056 7385 4057 7385
      4091 7364 4090 7349 4095 7349 4091 7322
      4098 7312 4099 7264 4115 7236 4119 7215
      4111 7233 4105 7226 4107 7216 4104 7212
      4120 7212 4102 7211 4101 7211 4108 7186
TIME...MOT...LOC 1955Z 276DEG 26KT 4093 7354 4059 7373

PW
Special weather statement, Dec 18, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
300 PM EST SUN DEC 18 2016

CTZ005>012-182130-
Southern Fairfield-Northern Fairfield-Northern New Haven-Northern New
London-Southern Middlesex-Southern New Haven-Northern
Middlesex-Southern New London-
300 PM EST SUN DEC 18 2016

As a cold front moves through, expect winds to abruptly shift to the
northwest and for brief wind gusts up 50 to 55 mph to occur. This
will occur from west to east through 415 pm. Thereafter, gusty winds
will continue but will settle in the 30 to 40 mph range into the
evening.

LAT...LON 4134 7183 4131 7208 4119 7212 4131 7219
      4116 7219 4127 7232 4117 7229 4113 7225
      4112 7239 4127 7241 4125 7291 4126 7291
      4103 7349 4104 7349 4151 7323 4163 7302
      4154 7285 4160 7234 4171 7224 4164 7179
TIME...MOT...LOC 1959Z 282DEG 19KT 4144 7309 4110 7328

PW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:11 AM ESTDense Fog AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more7 hr
Dec 18, 1:19 AM ESTMarine Dense Fog AdvisoryOKX5 hr
Dec 18, 2:59 PM ESTSpecial Weather StatementOKXNassau, Suffolk61 min
Dec 18, 4:04 PM ESTSpecial Weather StatementOKXSuffolk26 min

Nearby

Special Weather Statements in Connecticut, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.